CSN Login
Members Online: 8

Hypothyroidism

jkinobay's picture
jkinobay
Posts: 245
Joined: May 2007

I had heard that patients having had neck radiation often experience a decline in Thyroid production due to the toll that it takes on the Thyroid gland. I had also heard that typically that does not occur until 4 or 5 years post treatments. I am not quite 2 years and my annual bloodwork this week indicates Hypothyroid problems (TSH of 7.6). Not a big deal of course. Just have to take a Thyroid replacement from now on. Inexpensive and I guess easy to adjust to. My wife has been on Synthroid for 30 years with no problems.

My question to you folks with several years behind you, have you had to start taking a Thyroid replacement med? If so, at what point, how much and how did it go.

Started Synthroid 50 Mcg. today. Doc wants to retest in 4-6 weeks to monitor dosage.

As always, thanks for your experience and support.

jkinobay

SASH's picture
SASH
Posts: 276
Joined: Apr 2006

I've been on synthroid or it's generic equivalent probably just a little over 1 1/2 years post treatment. The doctors need to adjust dosages so until they get it right, you will need more appointments closer together just to make sure it is working the way it should be.

jkinobay's picture
jkinobay
Posts: 245
Joined: May 2007

My TSH was 7.6 and should have been under 4.0. He started me out with 50 Mcg./day of Levothyroxin. Do you remember your readings at first, the dosage you started out with, and how much you take now?

SASH's picture
SASH
Posts: 276
Joined: Apr 2006

I don't remember my levels, but started out at 2.00 g/day. That lasted about 3 months I think then down to 1.50 and now I have been on 1.25 for years.

jkinobay's picture
jkinobay
Posts: 245
Joined: May 2007

Could be psychological I know (and that's OK too), but been on the Levothyroxin only 6 days and feel so much better already. Wish I had known and started several months back. I have more energy and spark than I have had probably since this mess began about 2 years ago. It significantly reduced several of the symptoms I wrote off as being 60 and having gone through this "train wreck".

Wow.................I think the lesson learned here is that anyone who has had radical neck surgery and/or radiation needs to monitor their Thyroid (TSH) closely. A high reading, meaning under producing gland, can cause fatigue, intolerance to heat, mood swings, lethargy, etc. All of which may more commonly be just chalked up to fighting the fight.

JK

Christmas
Posts: 91
Joined: May 2005

I didn't have any symptoms, but my doctor started checking my count about a year after radiation. They gave me a prescription, but I held off for about 6 months. I hate taking medications and fortunately, this Synthroid is the only daily med I have to take. I've been on for about 2 years now, still on 50 mcg. My counts in June were still good. The only good thing from taking this medication is that I have to take it on an empty stomach, so no food after 8 PM, which probably helps with my weight.

SASH's picture
SASH
Posts: 276
Joined: Apr 2006

I was told to take the synthroid in the morning, you might want to check with your doc to make sure you are taking it at the right time.

jkinobay's picture
jkinobay
Posts: 245
Joined: May 2007

I too was told to take it in the morning by both my Doc and the Pharmacist. Also, they said to take it on an empty stomach and to hold off on caffeine for at least 30 minutes, preferrably 1 hour. Apparently there is research that suggests that caffeine can diminish Levothyroxin/Synthroid's effectiveness.

You may want to check with your Docs.

Thanks for your imput.

JK

jkinobay's picture
jkinobay
Posts: 245
Joined: May 2007

Talked to the Pharmacist. They say to take Levo with a full glass of water, on an empty stomach, and at least 4 hours before taking any vitamin or mineral supplements, OR antacids.

wboaz's picture
wboaz
Posts: 48
Joined: May 2008

I have been on it about a year. I used to get hands and feet so cold they would hurt and I loved 90 degree days where I could warm up. My wife gets hot flashes so she likes the house cold and I like it hot. The thyroid medication has helped that to quite an extent.

kathy vandeyacht
Posts: 1
Joined: Oct 2009

I have a rare form of heridatory thyroid cancer. My family were the guinney pigs of the disease back in the early 70's. In the early 80's I had my thyroid and para thyroids removed, 2 of my 3 kids also. I've been on synthroid since 1982, my 2 childred since 1992ish. Because we don't have para thyroids, we also have to take calcium with rocaltrol (vitamin D)(the calcium with D isn't enough). Both my children and I have been put on the levoxol (generic) and all 3 of us have,after 3 months of using, noticed not feeling well. We switched back to "synthroid" and after the 3 months, we've all noticed an improvement. They say theres no difference but we all feel better on the synthroid. I'm not trying to imply or pressure against generic. Its just something to add to your file of information. Oh, my brother is on the generic and is totally happy.

Barry Keith
Posts: 11
Joined: Oct 2009

My RO wanted a test for this and after the first one he put me on 50mcg of Levothyroxine. This they called a "baby dose" throughtout the hospital (my wife has been on 100mcg for years after thyroidectomy). Rx was given of 10/2, no major affects for me either was, so far.

I completed my RT on 28 Jan 09; so no, not a year and this was done.

I was supposed to take another test at the end of October with a follow up visit to, most likely, increase dosage.

However, due to recurrence of SCC on my monthy check up, I will be going in to surgery instead...good luck..../Barry

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network